Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Northern Indiana

May 2, 2018LaGrange County, Steuben County, Indiana; Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 8:44 PM EDT for LaGrange County, Steuben County, Indiana; Branch County, Saint Joseph County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 8:44 PM EDT (00:44 UTC)
Expired
May 2, 2018, 9:30 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties LaGrange County, IN, Steuben County, IN, Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 9:22 PM EDTTSTM WND GST 72Coldwater, MI
May 2, 9:29 PM EDTTSTM WND DMGColdwater, MIAPPX 14-INCH LIMB FROM TREE FELL ACROSS ROAD, POWER OUTAGE ON CHURCH ST AT DAUGHERTY ST, 2107 HRS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KIWX 030044
SVRIWX
INC087-151-MIC023-149-030130-
/O.NEW.KIWX.SV.W.0007.180503T0044Z-180503T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
844 PM EDT WED MAY 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Steuben County in northeastern Indiana...
  Northeastern Lagrange County in northeastern Indiana...
  Southeastern St. Joseph County in southwestern Michigan...
  Branch County in southwestern Michigan...

* Until 930 PM EDT

* At 843 PM EDT, a severe thunderstorm was located near Sturgis, 
  moving east at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Coldwater, Angola, Colon, Orland, and Brushy Prairie.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 349 and 357.
 Interstate 69 in Michigan between mile markers 1 and 14.
 Interstate 80 in Indiana between mile markers 126 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4196 8483 4176 8483 4176 8481 4164 8480
      4164 8528 4197 8545
TIME...MOT...LOC 0043Z 258DEG 46KT 4178 8537 

HAIL...<.75IN
WIND...70MPH
 
$$

Brown
1 follow-up statement
982 
WWUS53 KIWX 030120
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
920 PM EDT WED MAY 2 2018

INC087-MIC149-030127-
/O.CAN.KIWX.SV.W.0007.000000T0000Z-180503T0130Z/
Lagrange IN-St. Joseph MI-
920 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAGRANGE AND
SOUTHEASTERN ST. JOSEPH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4196 8483 4176 8483 4176 8481 4169 8481
      4169 8519 4176 8520 4177 8520 4197 8525
TIME...MOT...LOC 0117Z 258DEG 46KT 4187 8479 

$$

INC151-MIC023-030130-
/O.CON.KIWX.SV.W.0007.000000T0000Z-180503T0130Z/
Steuben IN-Branch MI-
920 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN STEUBEN AND SOUTHERN BRANCH COUNTIES...

At 917 PM EDT, a severe thunderstorm was located near Reading, or 8
miles southwest of Hillsdale, moving east at 55 mph.

HAZARD...70 mph wind gusts. 

SOURCE...The AWOS at Coldwater reported a 72 mph wind gust at 920 PM 
         EDT. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Coldwater, Fremont, Batavia, Lake Gauge, Coldwater Lake and Flint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4196 8483 4176 8483 4176 8481 4169 8481
      4169 8519 4176 8520 4177 8520 4197 8525
TIME...MOT...LOC 0117Z 258DEG 46KT 4187 8479 

HAIL...<.75IN
WIND...70MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 2, 8:24 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     MISHAWAKA               41.67N 86.17W
05/02/2018                   ST. JOSEPH         IN   LAW ENFORCEMENT

            POWER LINES DOWN IN THE CITY.

&&

GH
Local storm report, May 2, 8:28 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 N SAN PIERRE          41.23N 86.89W
05/02/2018                   STARKE             IN   PUBLIC

            10-15" DIAMETER TREES DOWNED.

&&

GH
Local storm report, May 2, 8:31 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND DMG     OSCEOLA                 41.67N 86.08W
05/02/2018                   ST. JOSEPH         IN   PUBLIC

            SEVERAL TREES AND BRANCHES DOWN.

&&

GH
Local storm report, May 2, 8:33 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     MOTTVILLE               41.80N 85.76W
05/02/2018                   ST. JOSEPH         MI   AMATEUR RADIO

            POWER POLES DOWN.

&&

GH
Local storm report, May 2, 8:37 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     SIMONTON LAKE           41.75N 85.97W
05/02/2018                   ELKHART            IN   BROADCAST MEDIA

            DOWNED TREES AND FENCES.

&&

GH
Local storm report, May 2, 8:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 WSW OSCEOLA           41.66N 86.10W
05/02/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            SEVERAL POWER POLES DOWN NEAR MARTINS.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:00 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble, Saint Joseph45 min
May 2, 8:17 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Starke3 hr
May 2, 8:28 PM EDTSevere Thunderstorm WarningIWXElkhart47 min
May 2, 8:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall42 min
May 2, 8:48 PM EDTSevere Thunderstorm WarningIWXLaGrange27 min
May 2, 8:49 PM EDTAreal Flood AdvisoryIWXKosciusko, Marshall3 hr
May 2, 8:50 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley40 min
May 2, 9:25 PM EDTSpecial Marine WarningIWX58 min
May 2, 9:49 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble24 min
May 2, 9:53 PM EDTFlash Flood WatchIWXAllen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more11 hr
May 2, 10:05 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph40 min
May 2, 10:48 PM EDTSpecial Weather StatementIWXMarshall27 min
May 2, 11:15 PM EDTSpecial Weather StatementIWXKosciusko30 min
May 2, 11:47 PM EDTSpecial Marine WarningIWX43 min
May 3, 12:16 AM EDTSpecial Marine WarningIWX44 min
May 3, 8:09 AM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash36 min
May 3, 9:24 AM EDTRiver Flood WarningIWXElkhart25 hr
May 3, 9:45 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph5 days
May 3, 1:54 PM EDTRiver Flood WarningIWXAllen, DeKalb6 days
May 2, 9:02 PM EDTSevere Thunderstorm WarningIWXBranch28 min
May 2, 9:16 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
May 2, 9:27 PM EDTSpecial Weather StatementIWXCass33 min
May 2, 9:46 PM EDTSpecial Weather StatementIWXBerrien29 min
May 2, 9:57 PM EDTSevere Thunderstorm WarningIWXBerrien48 min
May 2, 10:24 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.